Alert archive / California / Wind Advisories in 2017

Wind Advisory 29, NWS Medford, OR

June 11, 2017Modoc County, California; Lake County, Oregon

NWS Medford, OR issued this wind advisory at Jun 11, 2017, 8:36 PM PDT for Modoc County, California; Lake County, Oregon. It took effect at Jun 12, 2017, 2:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2017, 8:36 PM PDT (03:36 UTC)
In effect from
Jun 12, 2017, 2:00 AM PDT
Expired
Jun 12, 2017, 1:00 PM PDT
In force
11 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Lake County, OR

The radar

The Medford radar (KMAX), 179 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS76 KMFR 120336
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
836 PM PDT Sun Jun 11 2017


CAZ085-ORZ031-121545-
/O.NEW.KMFR.WI.Y.0029.170612T0900Z-170612T2000Z/
/O.CON.KMFR.FZ.A.0005.170613T0900Z-170613T1500Z/
Modoc County-Central and Eastern Lake County-
836 PM PDT Sun Jun 11 2017

...WIND ADVISORY IN EFFECT FROM 2 AM TO 1 PM PDT MONDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 AM to 1 PM PDT Monday. 

* Winds...North 25 to 30 mph with gusts up to 50 mph late tonight
  through Monday morning. Winds will lower slightly Monday 
  afternoon then diminish Monday night. 

* Locations in the Wind Advisory include...Higher terrain in
  eastern Lake County, including portions of highway 140 east of
  Lakeview and highway 395 northeast of Valley Falls, and the
  Warner Mountains in Modoc County, including highway 299 near
  Cedar Pass.

* Impacts of strong winds...Strong winds will make driving 
  difficult on area roadways. Unsecured objects may be damaged or 
  lost. 

* Temperatures...Lows in the upper 20s to low 30s are possible
  Monday night and Tuesday morning.
 
* Locations in the Freeze Watch include...Silver Lake...Fort Rock
  and higher terrain in Lake and Modoc counties.

* Impacts of freezing conditions...Sensitive vegetation may be 
  damaged or killed if left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ084-ORZ029-030-121545-
/O.CON.KMFR.FZ.A.0005.170613T0900Z-170613T1500Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Including the cities of Beatty, Bly, Crescent, Gilchrist, 
and Sprague River
836 PM PDT Sun Jun 11 2017

...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* Temperatures...Lows in the upper 20s to low 30s are possible
  late Monday night and Tuesday morning.

* Locations include...Northern Klamath County north of
  Chiloquin... Beatty...Sprague River...Lorella and Malin. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
2 follow-up statements
786 
WWUS76 KMFR 120932
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
232 AM PDT Mon Jun 12 2017

CAZ085-ORZ031-122000-
/O.UPG.KMFR.FZ.A.0005.170613T0900Z-170613T1500Z/
/O.NEW.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/
/O.NEW.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/
/O.CON.KMFR.WI.Y.0029.000000T0000Z-170612T2000Z/
Modoc County-Central and Eastern Lake County-
Including the cities of Alturas and Lakeview
232 AM PDT Mon Jun 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY...

The National Weather Service in Medford has upgraded the Freeze
Watch to a Freeze Warning...which is in effect from 2 AM to 8 AM 
PDT Tuesday. A Frost Advisory has also been issued. This Frost 
Advisory is in effect from 2 AM to 8 AM PDT Tuesday. 

* Winds...North 25 to 30 mph with gusts up to 50 mph through early
  this afternoon. Winds will lower slightly this afternoon then
  diminish tonight.

* Locations in the Wind Advisory include...Higher terrain in 
  eastern Lake County, including portions of highway 140 east of 
  Lakeview and highway 395 northeast of Valley Falls, and the 
  Warner Mountains in Modoc County, including highway 299 near 
  Cedar Pass. 

* Impacts of strong winds...Strong winds will make driving 
  difficult on area roadways. Unsecured objects may be damaged 
  or lost. 

* Lows temperatures tonight...28 to 32 degrees in the Freeze
  Warning...and 33 to 36 degrees in the Frost Advisory. 

* Locations in the Freeze Warning include...Silver Lake, Fort
  Rock, Summer Lake, Lakeview and Valley Falls. 

* Locations in the Frost Advisory include...Paisley, Adel, Alkali
  Lake, Alturas, Canby, Likely and Tionesta. 

* Impacts of freezing conditions...Sensitive vegetation may be 
  damaged or killed if left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

CAZ084-ORZ029-030-122000-
/O.UPG.KMFR.FZ.A.0005.170613T0900Z-170613T1500Z/
/O.NEW.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/
/O.NEW.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Including the cities of Tulelake, Dorris, Altamont, 
Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, 
and Sprague River
232 AM PDT Mon Jun 12 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT TUESDAY...

The National Weather Service in Medford has upgraded the Freeze
Watch to a Freeze Warning...which is in effect from 2 AM to 8 AM 
PDT Tuesday. A Frost Advisory has also been issued. This Frost 
Advisory is in effect from 2 AM to 8 AM PDT Tuesday. 

* Low temperatures...26 to 32 degrees in the Freeze Warning...and 
  33 to 36 degrees in the Frost Advisory.

* Locations in the Freeze Warning include...Northern Klamath 
  County from Chiloquin northward to Chemult, Beatty, Bly, 
  Bonanza, Klamath Falls, Sprague River, Lorella, Macdoel and 
  Tulelake. 

* Locations in the Frost Advisory include...Crescent, Keno, 
  Worden and Dorris. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

MAS
288 
WWUS76 KMFR 121955
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1255 PM PDT Mon Jun 12 2017

CAZ085-ORZ031-130800-
/O.EXP.KMFR.WI.Y.0029.000000T0000Z-170612T2000Z/
/O.CON.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/
/O.CON.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/
Modoc County-Central and Eastern Lake County-
Including the cities of Alturas and Lakeview
1255 PM PDT Mon Jun 12 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
TUESDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 1 PM PDT THIS AFTERNOON...

* Lows temperatures tonight...28 to 32 degrees in the Freeze 
  Warning...and 33 to 36 degrees in the Frost Advisory. 

* Locations in the Freeze Warning include...Silver Lake, Fort 
  Rock, Summer Lake, Lakeview and Valley Falls. 

* Locations in the Frost Advisory include...Paisley, Adel, 
  Alkali Lake, Alturas, Canby, Likely and Tionesta. 

* Impacts of freezing conditions...Sensitive vegetation may be 
  damaged or killed if left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

&&

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

CAZ084-ORZ029-030-130800-
/O.CON.KMFR.FZ.W.0009.170613T0900Z-170613T1500Z/
/O.CON.KMFR.FR.Y.0009.170613T0900Z-170613T1500Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Including the cities of Tulelake, Dorris, Altamont, 
Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, 
and Sprague River
1255 PM PDT Mon Jun 12 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
TUESDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
TUESDAY...

* Low temperatures...26 to 32 degrees in the Freeze Warning...
  and 33 to 36 degrees in the Frost Advisory. 

* Locations in the Freeze Warning include...Northern Klamath 
  County from Chiloquin northward to Chemult, Beatty, Bly, 
  Bonanza, Klamath Falls, Sprague River, Lorella, Macdoel and 
  Tulelake. 

* Locations in the Frost Advisory include...Crescent, Keno, 
  Worden and Dorris. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jun 11, 5:05 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 5:05 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
505 PM PDT Sun Jun 11 2017

.UPDATE...Updated the Aviation section.

&&

.AVIATION...12/00Z TAF CYCLE...Moisture wrapping around an area of
low pressure will continue mainly light isolated to scattered
showers and snow showers across the area through Monday. There is
also a slight chance of thunderstorms this evening from around
Klamath Falls eastward. The showers will move in a fast northeast
to north flow aloft with a freezing level around 6000 to 6500 FT
MSL, and begin to diminish by Monday afternoon. This will result
in deteriorating conditions overnight into Monday morning with
increasing coverage of both MVFR cigs and mountain obscuration.
Coverage of VFR conditions will increase Monday afternoon though
with areas of MVFR likely to linger...especially near north to
northwest facing slopes including much of Coos and Douglas
Counties. -DW

&&

.PREV DISCUSSION... /Issued 245 PM PDT Sun Jun 11 2017/

DISCUSSION...The latest IR and visible image shows what appears to
be a deformation zone of steadier precipitation from central
Siskiyou county north to northeast into northeast Klamath County.
The IR image trend over the last few hours are showing cooling cloud
tops. The high res HRRR shows this for the first couple of hours,
then basically goes away. Neither the NAM or GFS shows this feature
into this evening. I expect this deformation zone to continue into
early this evening with a slight shift to the west towards the
eastern part of the Rogue Valley. The forecast for the rest of the
afternoon and evening will reflect this thinking. This has allowed
some clearing to develop in Modoc, southeast Klamath and most of
Lake county allowing for daytime heating and increasing instability.
We have already seen a few lightning strikes in Modoc and suspect
we'll see more into early this evening.

Meanwhile the closed upper low will continue to move south towards
Reno Nevada. Reno is about the furthest south the upper low will go
before moving east, then northeast tonight through Monday. The upper
low will be positioned just southeast of our area with the
deformation axis becoming north to south orientated with steady rain
and high elevation wet snow in Modoc and Lake county tonight through
Monday morning. Steady rain will gradually shift into eastern parts
of these counties Monday afternoon. The models are in pretty good
agreement showing rainfall totals 0.50-0.75 of an inch inch of rain
in these areas with local amounts up to an inch possible in far
eastern Lake County tonight through Monday morning.

Pressure gradients are still expected to tighten late this afternoon
through Monday morning. At the same time 700mb winds flow of 45 kts
are expected. This will result in gusty winds over portions of the
east side, especially in Lake and Modoc Counties. At this time were
not expecting gust to reach 45 mph due in part that we'll be losing
daytime heating and the stronger winds aloft will probably not get a
chance to mix down to the surface. Therefore we'll hold off on
issuing a wind advisory.

Showers along and west of the Cascades will decrease Monday morning,
then become isolated and mainly confined to the Cascades Monday
afternoon. Temperatures will be milder on Monday, but still below
normal.

Monday night into Tuesday morning, it should dry out across all of
the CWA, except for isolated showers near the Cascades and
Douglas/northern Coos Counties. Clearing skies and lessening winds
should bring the potential for frost/freezing conditions again over
the East Side. Thus, we'll issue a freeze warning portions of the
east side. Details can be found at NPWMFR.

Tuesday will be dry and milder. A weak shortwave will move north of
the area Tuesday afternoon, but it won't have any impact on our
weather.  The models show a disturbance withing the westerly flow (a
warm front) approaching the area Thursday evening and night. The
models continue to show most of the QPF north of our area, but does
show some in our area. I still suspect the models may be tool
bullish with the southward extend of the precipitation due to the
fact the front will be nearly parallel to the upper flow and 500mb
heights are forecast to increase during the day. For now, kept a
slight chance of rain north of the Umpqua Divide with better chance
for rain in northwest Douglas and northern Coos County.

If nothing else, we'll have plenty of cloud cover which will only
delay the warm up Thursday and possibly Friday. Model guidance
Thursday and Friday appear too warm given the above scenario and
have undercut the guidance, especially further north by a few
degrees on average both Thursday and Friday.

Dry and much warmer weather is on the horizon for Fathers Day
weekend with temperatures getting back into the 90s in the Rogue
Valley and highs in the mid to upper 80s on the eastside.
-Petrucelli

MARINE...Updated 235 PM Sunday 11 June 2017...Winds and seas
will be highest south of Gold Beach, and at a peak this evening as
offshore high pressure builds into the waters. But, seas will remain
steep through Monday evening as wind waves combine with short period
northwest swell. There is now much better model agreement on a
slight strengthening of northwest winds on Tuesday with the
potential for winds to reach small craft advisory strength south of
Gold Beach in the afternoon through evening. Offshore high pressure
will weaken Wednesday as a front approaches the coast. Winds and
seas will be at a minimum on Wednesday evening then winds will
rapidly increase late night into Thursday. The front will move
through the waters Thursday into Thursday evening but will be
focused north of the waters. Light rain and small craft advisory
strength southerly winds are possible with the strongest winds north
of Cape Blanco. West swell dominated seas are likely Friday then
High pressure offshore and a thermal trough near the coast are
likely to produce another episode of moderate to strong northerly
winds during the weekend with the strongest winds south of Port
Orford. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Monday night through Tuesday morning for
     ORZ029>031.

CA...Freeze Watch from late Monday night through Tuesday morning for
     CAZ084-085.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until
     11 PM PDT Monday for PZZ350-356-370-376.
     Small Craft Advisory until 11 PM PDT this evening for
     PZZ356-376.

CC/MAP/DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:32 AM PDTFrost AdvisoryMFRModoc, Siskiyou29 hr
Jun 12, 2:32 AM PDTFreeze WarningMFRModoc, Siskiyou29 hr

Nearby

Wind Advisories in California, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.